Nebraska, 2011

Hail in Nebraska, July 2, 2011

July 2, 2011 · NWS LBF · 1 event in 1 county or zone

A line of thunderstorms extending from central into southwestern Nebraska developed during the evening hours. The tail end of this line contained a severe thunderstorm which hit eastern portions of Frontier county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms extending from central into southwestern Nebraska developed during the evening hours. The tail end of this line contained a severe thunderstorm which hit eastern portions of Frontier county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 2:21 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 2:21 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT SAT JUL 2 2011

.SYNOPSIS...
CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS
SOUTHWEST INTO CENTRAL NEBRASKA GENERATED INITIALLY BY ISENTROPIC
LIFT NEAR THE 310-315K LAYER AND ENHANCED BY DECENT MID LEVEL LAPSE
RATES ALLOWING FOR UPSCALE GROWTH THROUGH THE EARLY AFTERNOON.
CLOUD TOPS HAVE COOLED RECENTLY AND THERE HAS BEEN AN INCREASE IN
LIGHTNING COVERAGE AS WELL...LEADING TO ISOLATED REPORTS OF PEA TO
MARBLE SIZED HAIL. MEANWHILE SHORT WAVE SLIDING EAST ACROSS
NORTHERN WY WILL PUSH INTO THE NORTHERN PLAINS LATER THIS
EVENING...AND IS ENHANCING UPSLOPE/CONVERGENCE IN FAVORED TERRAIN
AREAS FURTHER WEST LEADING TO AN INCREASE IN CUMULUS AND TOWERING
CUMULUS GROWTH OVER THE PAST COUPLE OF HOURS. TEMPERATURES IN THE
MIDDLE PORTION OF NEBRASKA HAVE STRUGGLED DUE TO CLOUD COVER AND
PRECIPITATION...BUT HAVE RISEN TO EXPECTED LEVELS IN THE EASTERN
PANHANDLE AND FURTHER WEST.

&&

.SHORT TERM (TONIGHT THROUGH 12Z MONDAY)...
SHORTWAVE IMPULSE RESPONSIBLE FOR PRODUCING ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUES EAST ACROSS CENTRAL NEBRASKA EARLY THIS
AFTERNOON...WITH CLEARING SKIES NOTED OVER THE FAR EASTERN
PANHANDLE.  EXPECT THE CLEARING TREND FROM WEST TO EAST TO
CONTINUE AS A QUICK SHOT OF SUBSIDENCE TAKES CONTROL BEHIND THE
PASSING WAVE.  HOWEVER THE CLEARING TREND WILL BE BRIEF...AS ANOTHER
WAVE IS PROGRESSIVELY PASSING THROUGH NORTH CENTRAL WYOMING IN NEAR
ZONAL FLOW.  AS THE WAVE DRAWS NEAR...LIFT WILL INCREASE OVER
WESTERN NEBRASKA...WHICH SHOULD SPARK OFF ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS THIS EVENING.  THERE REMAINS QUESTIONS ON HOW THE
EARLY CONVECTION WILL AFFECT FUTURE STORM DEVELOPMENT THIS
EVENING...ESPECIALLY EAST OF HIGHWAY 61.  LATEST ANALYSIS WOULD
SUGGEST A MODERATELY UNSTABLE ATMOSPHERE WEST OF HIGHWAY 61...WITH
GREATER THAN 2000 J/KG OF CAPE PRESENT.  EAST WHERE CLOUDS HAVE
REMAINED FOR MUCH OF THE DAY...LESS THAN A 1000 J/KG IS PRESENT.
WITH THE EXPECTANT CLEARING...THE FORECAST CALLS FOR FURTHER
DESTABILIZATION OF THE BOUNDARY LAYER...WHICH WILL AID IN STORM
MAINTENANCE/DEVELOPMENT.  SO A FEW SEVERE STORMS CAPABLE OF LARGE HAIL
AND STRONG WIND GUSTS IS NOT OUT OF THE QUESTION...ESPECIALLY OVER
WESTERN NEBRASKA WHERE THE STEEPEST LOW LEVEL LAPSES RATES WILL
RESIDE.  OTHERWISE THE ONLY OTHER CONCERN IS FOR THE POTENTIAL OF
HEAVY RAINFALL.  MODELS AGREE ON A GENERAL INCREASE OF PWATS TO
GREATER THAN 1.25 INCHES OVER MUCH OF THE CWA...WITH THE GFS
REMAINING THE MOST BULLISH AT GREATER THAN AN INCH AND A HALF.
STORMS WOULD HAVE THE CAPABILITY OF HEAVY RAINFALL...BUT EXPECTANT
STORM MOVEMENT REMAINS QUICK ENOUGH TO LESSEN THE CONCERN.

SUNDAY IS LOOKING TO BE A PLEASANT DAY...WITH THE EXCEPTION
OF LINGERING SHOWERS FROM THE PASSING NORTHERN PLAINS SHORTWAVE OVER
THE FAR NORTHEAST.  WILL MAINLY FOLLOW GUIDANCE WITH HIGHS IN THE
80S OVER THE FAR NORTHEAST.  ACROSS THE SANDHILLS AND FAR
SOUTHWEST...CLEAR SKIES AND WARMING H85 TEMPERATURES TO 30C SHOULD
ALLOW FOR TEMPERATURES IN THE LOW TO MID 90S.

.LONG TERM (MONDAY THROUGH SATURDAY)...
LONGER TERM PATTERN DOMINATED PRIMARILY BY BROAD UPPER RIDGE
CENTERED OVER THE SOUTHWEST/SOUTHERN ROCKIES THROUGH THE END OF THE
WEEK. MODELS HAVE HANDLED THIS SIMILARLY AS MIGHT BE EXPECTED IN A
TYPICAL SUMMERTIME WEAK UPPER FLOW PATTERN...BUT DAY TO DAY DETAILS
REMAIN DIFFERING. INITIAL HEIGHT RISES BEHIND EXITING POTENT SHORT
WAVE THIS WEEKEND WILL ALLOW FOR PREVAILING SUBSIDENCE THROUGH THE
DAY MONDAY BEFORE NEXT SHORT WAVE FLATTENS THE RIDGE ACROSS THE
NORTHERN PLAINS. ASSOCIATED FRONTAL SYSTEM WILL HAVE A STRONG
INITIAL PUSH INTO THE NORTHWESTERN PORTION OF NEBRASKA MONDAY
EVENING AND SHOULD SERVE AS GOOD FOCUS FOR TSRA DEVELPOMENT THERE
MONDAY EVENING AND SLIDING EAST-SOUTHEAST OVERNIGHT INTO TUESDAY.
TEMPERATURES WILL WARM SIGNIFICANTLY IMMEDIATELY EAST OF THE FRONT
MONDAY AFTERNOON WITH SOUTH TO SOUTHWEST WINDS. HOWEVER...FURTHER
EAST HAVE TEMPERED MAX TEMPERTURES SOMEWHAT WITH SOUTHEAST COMPONENT
TO WINDS DESPITE FULL SUNSHINE. THIS WILL ALSO ALLOW SURFACE DEW
POINTS TO REMAIN INTO THE MID TO UPPER 60S IN THE SOUTHWEST TO LOWER
70S IN THE NORTHEASTERN PORTION OF THE FORECAST AREA SO WILL HAVE TO
MONITOR FOR HEAT ADVISORY POTENTIAL. OTHERWISE HAVE INCREASED PRECIP
CHANCES MONDAY NIGHT IN THE NORTHERN PORTION OF THE AREA.

THE AFOREMENTIONED FRONT WILL HAVE A TOUGHER TIME PROGRESSING
SOUTHWARD TUESDAY AS IT GETS LEFT BEHIND BY THE UPPER SYSTEM
PROGRESSING EAST ACROSS THE NORTHENR PLAINS. WITH THE FRONT IN THE
AREA THROUGH MID WEEK...THUNDERSTORM CHANCES WILL ALSO REMAIN INTHE
FORECAST. IN ADDITION...DEEP MOISTURE WILL ALSO REMAIN ON THE HIGH
SIDE WITH MODELS SUGGESTING PRECIPITABLE WATER VALUES ABOVE THE 75TH
PERCENTILE COMPARED TO THE LONG TERM MEAN VALUES FOR SOUTHWEST
NEBRASKA...AND AT TIMES APPROACHING 2 STANDARD DEVIATIONS ABOVE THE
MEAN. THIS MEANS THAT WITH THE STATIONARY FRONT...HIGH MOISTURE IN
PLACE AND SEVERAL SUBTLE SHORT WAVES MOVING THROUGH THE BROAD WEST
TO NORTHWEST FLOW THAT A HEAVY RAIN THREAT WILL DEVELOP...DEPENDING
ON CONVECTIVE TYPE AND COVERAGE THROUGH THE PERIOD. TEMPERATURES
WILL BE HELD DOWN DUE TO CLOUD COVER AND PRECIP THROUGH MID WEEK.

TOWARD THE END OF THE PERIOD...A DEVELOPING TROUGH OFF THE PAC
NORTHWEST COAST WILL PUSH THE RIDGE AXIS FURTHER EAST INTO THE HIGH
PLAUINS WHICH SHOLD BEGIN TO LIMIT TSRA POTENTIAL SOMEWHAT...BUT
ALSO INCREASE TEMPERATURES IN WESTERN AREAS.

&&

.AVIATION...
ONGOING CLUSTER OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE LBF
TERMINAL EARLY THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT POSSIBLE
OVERNIGHT AT BOTH LBF AND VTN TERMINALS. A POTENT WAVE IS PUSHING
EAST OUT OF WYOMING TOWARD THE NORTHERN PLAINS.  LIFT WILL INCREASE
OUT AHEAD OF THE WAVE TO PROMOTE STORM DEVELOPMENT.  HOWEVER THE
QUESTION REMAINS HOW MUCH THE ONGOING STORMS/STRATUS WILL
DELAY/AFFECT STORMS LATER TONIGHT.  CURRENT THINKING IS THAT THE
ATMOSPHERE WILL RECHARGE LATER...EVENTUALLY...WITH SUFFICIENT
INSTABILITY IN PLACE TO PRODUCE STORMS...SOME OF WHICH MAY BE
SEVERE.  FOR THE TAF FORECAST...WILL RETURN THE MENTION OF -TSRA TO
THE LBF TERMINAL AFTER 00Z TONIGHT...BUT WILL ONLY INCLUDE THE CB
QUALIFIER FOR VTN AS MOST OF THE HEAVY ACTIVITY SHOULD REMAIN OVER
WESTERN AND SOUTHWESTERN NEBRASKA.  HOWEVER...THE 02.12Z GFS WOULD
SUGGESTS CLUSTERS OF STORMS TO PUSH ACROSS MUCH OF THE SANDHILLS BY
06Z...SO TRENDS WILL HAVE TO BE WATCHED.  OTHERWISE...THE POTENTIAL
FOR LOWER CEILINGS AND/OR VISIBILITY RESTRICTIONS WILL BE POSSIBLE
EARLY TOMORROW MORNING AS WEAK SOUTHEASTERLY FLOW WILL COMBINE WITH
A MOIST BOUNDARY LAYER TO PRESENT THE POSSIBILITY OF FOG OR LOW
STRATUS.

&&

.HYDROLOGY...
RELEASES FROM LAKE MCCONAUGHY WILL BE LOWERED AS IRRIGATION DEMANDS
INCREASE FURTHER UPSTREAM AND MOUNTAIN SNOWMELT WANES. BY MONDAY
THE NORTH PLATTE RIVER STAGE IS EXPECTED TO DROP TO 6.8 FEET...THOUGH
MAJOR FLOODING WILL CONTINUE ON THE NORTH PLATTE RIVER AT NORTH
PLATTE. IN ADDITION...MINOR FLOODING CONTINUES AT LEWELLEN AND
BRADY AS WELL. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE
TONIGHT ACROSS WESTERN AND SOUTHWEST NEBRASKA...INCLUDING THE
INTERSTATE 80 CORRIDOR...THAT COULD RESULT IN ISOLATED HEAVY
RAINFALL WHICH WOULD LEAD TO INCREASED RUNOFF. THE ADDITIONAL
RAINFALL COULD RESULT IN SLIGHT FLUCTUATIONS ON THE NORTH PLATTE
RIVER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

EXTENDED...JWS
SHORT TERM/AVIATION...JACOBS
Hazardous weather outlook, Jul 2, 2:58 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SAT JUL 2 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CDT SAT JUL 2 2011 /258 PM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL
NEBRASKA THROUGH THE EVENING AND WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH.
AN ISOLATED STORM MAY PRODUCE LARGE HAIL THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED WITH THE THESE THUNDERSTORMS.

LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS...THERE IS A
POTENTIAL FOR ADDITIONAL THUNDERSTORM DEVELOPMENT...SOME OF WHICH
MAY BE SEVERE. AN UNSTABLE ATMOSPHERE WILL EXIST ACROSS THE
EASTERN PANHANDLE WHICH WILL ALLOW STORMS THAT FORM FURTHER WEST
TO CONTINUE TO BE STRONG TO SEVERE INTO SOUTHWEST NEBRASKA LATER
TONIGHT AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LINGERING THUNDERSTORMS WILL PUSH SLOWLY ACROSS NORTH CENTRAL
NEBRASKA SUNDAY MORNING INTO EARLY AFTERNOON BUT SEVERE WEATHER IS
NOT EXPECTED.

MONDAY NIGHT...A COLD FRONT WILL ENTER NORTHWEST NEBRASKA. AHEAD
OF THIS FEATURE...VERY WARM TEMPERATURES AND PLENTY OF LOW LEVEL
MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE BY LATE
AFTERNOON ACROSS THE EASTERN PANHANDLE. THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE ALONG THE FRONT WEST OF A LINE FROM VALENTINE TO
BIG SPRINGS LATE MONDAY AFTERNOON AND MONDAY EVENING...SOME OF
WHICH MAY BECOME SEVERE. THESE STORMS ARE EXPECTED TO MOVE EAST
INTO NORTH CENTRAL AND PORTIONS OF SOUTHWEST NEBRASKA OVERNIGHT
MONDAY INTO TUESDAY MORNING.

THROUGH MID WEEK...AN ACTIVE WEATHER PATTERN WILL CONTINUE. STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
THURSDAY...HOWEVER THE MAIN THREAT WITH ANY THUNDERSTORMS THAT
FORM WILL BE HEAVY RAIN. A DECREASE IN THUNDERSTORM ACTIVITY IS
EXPECTED TOWARD FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN THE EASTERN PANHANDLE
AND PORTIONS OF SOUTHWEST NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Special weather statement, Jul 2, 5:57 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT SAT JUL 2 2011

NEZ069-070-030045-
CHASE NE-HAYES NE-
557 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND SOUTHERN
CHASE COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHAMPION...OR 6 MILES WEST OF IMPERIAL...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
IMPERIAL AROUND 610 PM MDT.
ENDERS AND ENDERS RESERVOIR STATE RECREATION AREA AROUND 625 PM MDT.
WAUNETA AROUND 645 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

KECK

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
July 2, 9:45 PM CST to 10:00 PM CST
Where
Frontier County, 13 mi SE of Stockville
Measured
1.25 in hail
Reported by
Public
Coordinates
40.397, -100.205

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310079.